Tornadoes · United States · Nebraska · 2008
EF0 tornado, Murphy to Aaron Arpt, Nebraska, May 29, 2008
From Murphy to Aaron Arpt, this EF0 tornado ran 3.6 miles across Hamilton County on May 29, 2008, touching down at 6:52 PM CDT and reaching 100 yards wide. It killed nobody, and did $20,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 29, 2008
- Touchdown
- 6:52 PM CDT (23:52 UTC)
- Lifted
- 7:00 PM CDT (00:00 UTC)
- On the ground
- 8 minutes
- Path length
- 3.6 miles (5.8 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- $100,000
- County
- Hamilton County
- Touchdown point
- 40.899, -98.115
- Lift-off point
- 40.881, -98.050
- Record number
- 0805291752-01
What the Weather Service recorded
A significant severe weather outbreak occurred during the late afternoon and evening of May 29th. Several tornadoes were reported from near Elwood to north of York. Two tornadoes caused damage in the city of Kearney and one occurred just to the south of town. Another tornado damaged homes and power poles near Aurora. Another tornado started in north-central Kansas and entered south-central Nebraska near Hubbell. Very strong winds moved down a portion of Interstate 80 and pushed cars and trucks off of the roadway near Aurora. Other areas of south-central Nebraska received heavy rains and hail. Hail to the size of baseballs was reported near Arapahoe in Furnas County. These storms also produce a lot of rainfall over areas that had fairly wet ground. Several areas of flooding were noted in the Platte and Republican River valleys.
This tornado was captured on a Hamilton County deputies car video system as it occurred northwest of Aurora. This weak tornado did damage a few power lines and trees along its path.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
17 minutes of warning. NWS GID issued a tornado warning for this county at 23:35 UTC, 17 minutes before the tornado touched down, in force until 00:15 UTC.
The county was under a tornado watch, issued at 19:33 UTC and running to 03:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:33 UTC | 03:00 UTC | Tornado Watch | GID |
| 20:00 UTC | 09:00 UTC | Flash Flood Watch | GID |
| 23:35 UTC | 00:15 UTC | Tornado Warning | GID |
| 23:43 UTC | 05:45 UTC | Flash Flood Warning | GID |
| 23:46 UTC | 00:15 UTC | Severe Thunderstorm Warning | GID |
| 00:05 UTC | 00:45 UTC | Tornado Warning | GID |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:56 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the tornado touched down at May 29, 6:34 PM CDT, 18 minutes earlier.
Area forecast discussion, May 29, 6:34 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
634 PM CDT THU MAY 29 2008
.AVIATION...00Z KGRI TAF. SEVERE THUNDERSTORMS WILL BE IN THE AREA
TO KICK OFF THE FORECAST FOR THE FIRST SEVERAL HOURS OF THE
FORECAST THIS EVENING. COULD BE VERY LARGE HAIL AND TORNADOES IN
THE AREA. CONDITIONS WILL EVENTUALLY IMPROVE BY LATE EVENING AND
OVERNIGHT AS STORMS PUSH OFF TO THE EAST...AND BY
FRIDAY...CEILINGS SHOULD SCATTER.
&&
.PREV DISCUSSION... /ISSUED 226 PM CDT THU MAY 29 2008/
SHORT TERM...THROUGH TONIGHT. OBVIOUSLY THE MAIN CONCERN FOR
TONIGHT IS THE CHANCE OF SEVERE WEATHER AND FLOODING. AFTERNOON
SURFACE ANALYSIS PLACED A WARM FRONT ACROSS SOUTHERN SOUTH
DAKOTA...WITH A SURFACE LOW IN EASTERN COLORADO. A DRY LINE WAS
STRETCHING OUT OF THE LOW INTO WESTERN KANSAS...WHILE A WEAK TROUGH
WAS NOTED INTO SOUTHWEST NEBRASKA. IT APPEARS THE MAIN PROBLEM
INITIALLY WILL BE CONVECTION FIRING NEAR/ALONG THE DRYLINE AND THE
SUBTLE SURFACE TROUGH...AND THEN HAVING IT MOVE RAPIDLY TO THE
EAST/NORTHEAST. EFFECTIVE SHEAR VALUES WILL BE MORE THAN
SUFFICIENT FOR SUPERCELLS...WHILE 0-1KM HELICITY VALUES REACH
150-200 M2/S2 OVER THE ENTIRE FORECAST AREA. THE SIG TOR PARAMETER
FROM THE 09Z SREF BLANKETS MOST OF THE CWA WITH VALUES IN EXCESS
OF 2...AND ARE HIGHEST IN THE NORTHEAST QUARTER OF THE FORECAST
AREA. SUFFICE IT TO SAY...THE THREAT FOR SUPERCELLS WITH LARGE
HAIL...DAMAGING WINDS AND TORNADOES IS STILL ALL THERE.
HEAVY RAINFALL ALSO REMAINS AN ISSUE WITH PRECIPITABLE WATER VALUES
OF AROUND 1.5 INCHES FORECAST ACROSS THE AREA TONIGHT. EVEN THOUGH
THE STORMS WILL BE RELATIVELY RAPID MOVERS...THE CONCERN FOR
FLOODING REMAINS WITH AREA SOILS STILL VERY WET OR SATURATED. IT
APPEARS SOME AREAS COULD GET A COUPLE OF ROUNDS OF CONVECTION WITH
THE INITIAL ROUND COMING FROM THE DEVELOPMENT ALONG THE
DRYLINE...AND THEN MORE STORMS COMING AS THE SURFACE BOUNDARY BEHIND
THE DRYLINE PUSHES ACROSS THE REGION. THE CURRENT FLASH FLOOD WATCH
STILL APPEARS REASONABLE AND WILL LEAVE IT IN PLACE FOR TONIGHT.
A LESSER CONCERN FOR LATE THIS AFTERNOON INTO THE EARLY EVENING WILL
BE WINDS APPROACHING ADVISORY CRITERIA IN THE FAR SOUTH. RUC BUFR
SOUNDINGS NEAR KRSL AND KHYS SHOWS STRONG ENOUGH WINDS COULD GET
MIXED DOWN FOR A FEW HOURS ACROSS NORTH CENTRAL KANSAS TO PUSH
NEAR ADVISORY LEVELS. FOR NOW...WILL NOT GO WITH THE ADVISORY
SINCE IT GENERALLY APPEARS MARGINAL...BUT WILL CONTINUE TO MONITOR
OBSERVATIONS LATE THIS AFTERNOON.
LONG TERM...12Z FRIDAY THROUGH THURSDAY. MAIN FORECAST CONCERN WILL
BE CHANCE OF THUNDERSTORMS OFF AND ON THROUGH THE PERIOD.
SURFACE FRONT MOSTLY THROUGH THE FORECAST AREA BY FRIDAY MORNING.
EXPECT THAT PRECIPITATION WILL BE GONE BY MORNING. A WEAK SURFACE
HIGH AND UPPER RIDGE WILL MOVE INTO THE REGION AND CONTINUE TO
AFFECT THE AREA THROUGH EARLY SUNDAY. THROUGH THIS TIME...DRY
CONDITIONS ARE EXPECTED AND TEMPERATURES SHOULD BE JUST ABOVE
AVERAGE.
STARTING SUNDAY AFTERNOON...THE FIRST IN A SERIES OF SHORT WAVES
COME ACROSS THE RIDGE. AS THESE WAVES MOVE THROUGH...THERE WILL BE A
CHANCE OF THUNDERSTORMS. THE BEST CHANCES WILL BE SUNDAY AFTERNOON
AND NIGHT AS A SURFACE LOW TO THE SOUTH MOVES THROUGH AND BRINGS A
TROUGH ACROSS THE AREA. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS
MONDAY AND MONDAY NIGHT AS THE LOW AND COLD FRONT SAG TO THE SOUTH
AND BRING POST FRONTAL SHOWERS AND THUNDERSTORMS TO THE AREA.
THERE IS A BRIEF BREAK ON TUESDAY...BUT THAT IS SHORT LIVED AS AN
UPPER LOW MOVES THROUGH THE NORTHERN AND CENTRAL PLAINS. MODELS HAVE
BEEN SOMEWHAT INCONSISTENT WITH THE TRACK OF THIS LOW. WITH IT IN
THE NORTHERN PLAINS...THERE WOULD NOT BE AS GOOD OF A CHANCE FOR
THUNDERSTORMS ACROSS THIS AREA. DUE TO THE INCONSISTENCIES IN THE
MODELS...WILL HAVE SOME LOW POPS IN FOR TUESDAY NIGHT INTO WEDNESDAY
NIGHT AS THIS UPPER LOW AND SURFACE FRONT MOVE THROUGH THE FORECAST
AREA.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH UNTIL 4 AM CDT FRIDAY FOR NEZ039>041-046>049-
060>064-072>077-082>087.
KS...FLASH FLOOD WATCH UNTIL 4 AM CDT FRIDAY FOR KSZ005>007-017>019.
&&
HEINLEINHazardous weather outlook, May 29, 2:40 PM CDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 240 PM CDT THU MAY 29 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 301200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 240 PM CDT THU MAY 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN OUTBREAK OF SEVERE THUNDERSTORMS WILL AFFECT THE OUTLOOK AREA THROUGH THE EVENING. WELL ORGANIZED SEVERE THUNDERSTORMS ARE EXPECTED TO TRACK EAST NORTHEAST AT 35 TO 40 MPH THIS AFTERNOON AND EVENING. THE INTENSE STORMS WILL BE CAPABLE OF PRODUCING TORNADOES...LARGE HAIL TO THE SIZE OF BASEBALLS...AND DAMAGING WINDS OF 70 MPH. HEAVY RAINFALL WILL ALSO ACCOMPANY THE STORMS WHICH MAY CAUSE FLASH FLOODING. THE STORMS WILL DEPART THE OUTLOOK AREA TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH THE EVENING HOURS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Local storm report, May 29, 6:11 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
611 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 4 N WOOD RIVER 40.88N 98.60W
05/29/2008 E1.75 INCH HALL NE EMERGENCY MNGR
0602 PM HAIL 6 W WOOD RIVER 40.82N 98.71W
05/29/2008 E1.00 INCH HALL NE AMATEUR RADIO
&&
JCBLocal storm report, May 29, 6:19 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
619 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG 5 N DAMAR 39.39N 99.58W
05/29/2008 ROOKS KS STORM CHASER
2-3 INCH TREE LIMBS DOWN
&&
NWSLocal storm report, May 29, 6:23 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
623 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TORNADO 8 S CAIRO 40.89N 98.61W
05/29/2008 HALL NE TRAINED SPOTTER
HUSKER HWY AND HWY 11
&&
JCBLocal storm report, May 29, 6:30 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
630 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TSTM WND GST WOOD RIVER 40.82N 98.60W
05/29/2008 E80 MPH HALL NE TRAINED SPOTTER
&&
JCBLocal storm report, May 29, 6:31 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
631 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 7 E GLADE 39.68N 99.18W
05/29/2008 E1.00 INCH PHILLIPS KS CO-OP OBSERVER
&&
NWSLocal storm report, May 29, 6:35 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
635 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM HAIL 7 N STOCKTON 39.54N 99.27W
05/29/2008 E2.75 INCH ROOKS KS EMERGENCY MNGR
COVERING GROUND
&&
JCBThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 12:00Z
11.9 hours before the tornado, 151 km from the path. May 29, 2008.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -229 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 265 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
- 0-3 km lapse rate
- 4.7 K/km
Omaha, NE (KOAX), 00:00Z
0.1 hours after it, 151 km from the path. May 30, 2008.
- Mixed-layer CAPE
- 3876 J/kg
- Mixed-layer CIN
- -5 J/kg
- Surface CAPE
- 3400 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 6.4
- Supercell composite
- 26.8
- 0-3 km lapse rate
- 5.9 K/km
The radar
The Grand Island radar (KUEX), 70 km away, was scanning. The volume nearest the touchdown began at 23:53 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:00 UTC | HAIL 1.75 | 4 N Wood River | Hall, NE | |
| 23:02 UTC | HAIL 1 | 6 W Wood River | Hall, NE | |
| 23:22 UTC | TORNADO | 8 S Cairo | Hall, NE | HUSKER HWY AND HWY 11 |
| 23:25 UTC | TORNADO | 5 W Grand Island | Hall, NE | TORNADO ON GROUND AT STOLLEY PARK ROAD AND 110 ROAD |
| 23:27 UTC | TSTM WND GST 80 | Wood River | Hall, NE | |
| 00:00 UTC | TSTM WND GST 65 | Giltner | Hamilton, NE | |
| 00:00 UTC | TORNADO | 3 W Aurora | Hamilton, NE | |
| 00:13 UTC | TORNADO | 3 S Aurora | Hamilton, NE | DAMAGE TO TWO GAS STATIONS |
| 00:32 UTC | TSTM WND GST 60 | York | York, NE | |
| 00:32 UTC | HAIL 1 | York | York, NE | |
| 00:34 UTC | TSTM WND DMG | 3 S Hampton | Hamilton, NE | 8 SEMIS BLOWN OVER. DEBRIS SCATTERED ALONG I80. LARGE UTILITY HIGH VOLTAGE LINES SNAPPED. HORSE TRAILER FLIPPED OVER |
| 00:34 UTC | TSTM WND GST 77 | 2 Nw York | York, NE | |
| 02:30 UTC | HAIL 1 | Shickley | Fillmore, NE | 50 MPH WINDS |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2008 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of May 29, 2008
37 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 29 | 12:34 PM MDT | EF0 | Hot Springs, WY | 0.3 | 35 | |||
| May 29 | 3:50 PM CDT | EF0 | Frontier, NE | 0.1 | 20 | |||
| May 29 | 4:10 PM CDT | EF0 | Gosper, NE | 6.1 | 100 | |||
| May 29 | 3:25 PM MDT | EF0 | Johnson, WY | 0.1 | 10 | |||
| May 29 | 4:32 PM CDT | EF0 | Gosper, NE | 20.9 | 400 | |||
| May 29 | 4:40 PM CDT | EF0 | Sheridan, KS | 3.7 | 75 | |||
| May 29 | 5:16 PM CDT | EF2 | Phelps, NE | 14.1 | 100 | $100,000 | ||
| May 29 | 5:20 PM CDT | EF1 | Buffalo, NE | 25.6 | 100 | $100,000 | ||
| May 29 | 5:26 PM CDT | EF2 | Buffalo, NE | 21.8 | 400 | $11 million | ||
| May 29 | 5:45 PM CDT | EF0 | Sheridan, KS | 0.5 | 25 | |||
| May 29 | 6:02 PM CDT | EF0 | Hall, NE | 9.9 | 100 | $25,000 | ||
| May 29 | 6:02 PM CDT | EF1 | Rooks, KS | 1.8 | 200 | $75,000 | ||
| May 29 | 6:13 PM CDT | EF0 | Bon Homme, SD | 0.1 | 50 | |||
| May 29 | 6:38 PM CDT | EF1 | Rooks, KS | 0.4 | 25 | $60,000 | ||
| May 29 | 7:02 PM CDT | EF2 | Hamilton, NE | 7.6 | 1,000 | $20,000 | ||
| May 29 | 7:05 PM CDT | EF0 | Yankton, SD | 0.1 | 50 | |||
| May 29 | 7:05 PM CDT | EF0 | Rooks, KS | 0.3 | 10 | $5,000 | ||
| May 29 | 7:09 PM CDT | EF0 | Rooks, KS | 0.6 | 20 | $5,000 | ||
| May 29 | 7:10 PM CDT | EF1 | Clay, SD | 2.0 | 100 | |||
| May 29 | 7:17 PM CDT | EF1 | Clay, SD | 1.9 | 100 | $100,000 | ||
| May 29 | 7:44 PM CDT | EF0 | York, NE | 4.1 | 25 | $40,000 | ||
| May 29 | 7:55 PM CDT | EF1 | Washington, NE | 1.9 | 25 | |||
| May 29 | 8:00 PM CDT | EF1 | Monona, IA | 3.8 | 200 | |||
| May 29 | 8:00 PM CDT | EF0 | Seward, NE | 0.8 | 40 | |||
| May 29 | 8:15 PM CDT | EF1 | Washington, NE | 0.7 | 40 | |||
| May 29 | 8:16 PM CDT | EF1 | Osborne, KS | 16.0 | 400 | $15,000 | ||
| May 29 | 8:37 PM CDT | EF0 | Crawford, IA | 0.8 | 50 | $30,000 | ||
| May 29 | 8:40 PM CDT | EF3 | Mitchell, KS | 18.9 | 2,000 | $5.5 million | ||
| May 29 | 8:46 PM CDT | EF1 | Crawford, IA | 2.5 | 75 | $150,000 | ||
| May 29 | 8:58 PM CDT | EF0 | Mitchell, KS | 9.8 | 200 | $7,000 | ||
| May 29 | 9:10 PM CDT | EF1 | Carroll, IA | 4.1 | 100 | $200,000 | ||
| May 29 | 9:23 PM CDT | EF1 | Calhoun, IA | 2.8 | 100 | $50,000 | ||
| May 29 | 9:25 PM CDT | EF0 | Calhoun, IA | 2.4 | 50 | $30,000 | ||
| May 29 | 9:30 PM CDT | EF3 | Jewell, KS to NE | 55.2 | 1,320 | $2.8 million | ||
| May 29 | 11:06 PM CDT | EF0 | Dallas, IA | 0.1 | 25 | |||
| May 29 | 11:25 PM CDT | EF2 | Gage, NE | 10.8 | 440 | $750,000 | ||
| May 29 | 12:50 AM CDT | EF1 | Dallas, IA | 3.7 | 150 | $100,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.